Nebraska, 2013

Damaging Wind in Nebraska, September 27, 2013

September 27, 2013 · NWS OAX · 1 event in 1 county or zone

Thunderstorms developed along an advancing cold front during the late afternoon on the 27th, and moved into northeast Nebraska during the early morning on the 28th. Widespread severe weather was not observed, but an isolated area of damaging winds did occur near Battle Creek.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms developed along an advancing cold front during the late afternoon on the 27th, and moved into northeast Nebraska during the early morning on the 28th. Widespread severe weather was not observed, but an isolated area of damaging winds did occur near Battle Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 27, 7:44 PM CST, 3 hours 46 minutes earlier.

Area forecast discussion, Sep 27, 7:44 PM CST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
844 PM CDT FRI SEP 27 2013

.AVIATION...
00Z TAFS FOR KOMA...KLNK...AND KOFK.

VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH 06Z. STATIONARY
FRONTAL BOUNDARY AT 23Z EXTENDING FROM NORTHEAST NEBRASKA TO
NORTHWEST KANSAS IS EXPECTED TO MOVE EASTWARD. SHOWERS AND
IMBEDDED THUNDERSTORMS WITH MVFR CEILINGS ARE POSSIBLE AFTER 06Z
AT KOFK. SHOWERS WITH MVFR CONDITIONS ARE THEN FORECAST TO SHIFT
EASTWARD AFTER 09Z AT KLNK AND KOMA.

SMITH

&&

.PREV DISCUSSION... /ISSUED 338 PM CDT FRI SEP 27 2013/

DISCUSSION...

EARLY AFTERNOON WATER VAPOR IMAGERY INDICATED A POTENT UPPER LEVEL
STORM SYSTEM ROTATING THROUGH EASTERN UT INTO WRN CO. THIS SYSTEM
WILL BE THE MAIN WEATHER MAKER FOR THE FORECAST AREA OVER THE
NEXT 24 HOURS. THE SYSTEM IS EXPECTED TO EJECT NORTHEAST TONIGHT
INTO THE DAKOTAS. THE DEEPENING SURFACE LOW OVER SOUTHEAST
COLORADO /996 MB PER 20Z ANALYSIS/ WILL ALSO MOVE NORTHEAST ALONG
THE COLD FRONT THAT CURRENTLY EXTENDS FROM NEAR KFSD TO KODX TO
KMCK. MOST OF THE PRECIPITATION ASSOCIATED WITH THIS STORM SYSTEM
WILL BE ALONG AND JUST BEHIND THE COLD FRONT ASSOCIATED WITH THE
STRONG LOW TO MID LEVEL FRONTOGENESIS AND FAVORABLE LARGE-SCALE
SUPPORT FOR ASCENT. WITH TIME THIS EVENING WE SHOULD SEE A WELL-
DEFINED NORTH TO SOUTH BAND OF RAIN AND ISOLATED THUNDERSTORMS
FORM OVER WRN NEB/KS ASSOCIATED WITH THIS FORCING AND THIS WILL MOV
EAST OVERNIGHT...REACHING SOUTHWEST IOWA TOWARD DAWN. SEVERE
WEATHER THREAT ASSOCIATED WITH THIS BAND IS VERY LOW WITH
SUBSTANDARD MOISTURE QUALITY AND GENERALLY WEAK MID LEVEL LAPSE
RATES. THERE IS A 50-60 KT LOW LEVEL JET THAT DEVELOPS THIS
EVENING OVER ERN KS/NEB THOUGH...AND SO SOME GUSTY WINDS DO
APPEAR POSSIBLE WITH ANY EMBEDDED TSRA OVER THE SRN CWA...BUT
ANY GUSTS SHOULD BE BELOW SEVERE LIMITS. OTHERWISE WE SHOULD SEE
A DECENT RAINFALL OVERNIGHT WITH MANY LOCATIONS RECEIVING UP TO A
HALF INCH OF RAIN. THE BAND OF RAIN WILL CONT TO SHIFT EAST OUT OF
THE FA ON SAT MORNING WITH SKIES QUICKLY CLEARING AND NORTHWEST
WINDS INCREASING.

LITTLE IN THE WAY OF SENSIBLE WEATHER IS EXPECTED BEHIND THIS
SYSTEM FOR THE PERIOD SATURDAY NIGHT THROUGH WEDNESDAY AS THE
UPPER LEVEL FLOW AGAIN BECOMES SOUTHWEST AND TEMPERATURES
REBOUND TO ABOVE NORMAL. THE GLOBAL MODELS ARE IN GOOD AGREEMENT
IN DROPPING A WEAK FRONT INTO THE AREA ON TUE. THE MODELS THEN
DIVERGE IN REGARDS TO THE FUTURE MOVEMENT OF THIS FRONT WITH THE
EC/GEM SHOWING THE FRONT RETREATING NORTHWARD INTO THE DAKOTAS
WHILE THE GFS HAS IT NEARLY STATIONARY OVER IA/NEB. THE RESULT IS
THE GFS PRODUCES LIGHT QPF FOR TUE NIGHT AND WED WHILE THE EC/GEM
IS DRY. ALTHOUGH THE GFS CANNOT BE COMPLETELY DISCOUNTED...WE FELT
LIKE THE EC/GEM WAS MORE LIKELY GIVEN THE SOUTHWEST FLOW ALOFT.
THE MODELS THEN ARE IN DECENT AGREEMENT IN THE FRONT MOVING BACK
SOUTH THROUGH THE AREA WITH A CHANCE OF PRECIPITATION ON WED NIGHT
AND THU WITH MUCH COOLER WEATHER TO END THE PERIOD NEXT FRIDAY.

BOUSTEAD

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Sep 27, 2:59 PM CST, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
359 PM CDT FRI SEP 27 2013

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-281100-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
359 PM CDT FRI SEP 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SATURDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS NORTHEAST
NEBRASKA. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...GUSTY WINDS ARE POSSIBLE NEAR ANY THUNDERSTORMS.
ADDITIONAL SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS EASTERN
NEBRASKA AFTER MIDNIGHT...MOVING INTO WESTERN IOWA TOWARD DAWN.
SEVERE WEATHER IS ALSO NOT EXPECTED WITH THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

ADDITIONAL THUNDERSTORMS COULD OCCUR WEDNESDAY NIGHT AND THURSDAY
AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT AND SATURDAY.

In the hours before

Special weather statement, Sep 27, 11:03 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1203 AM CDT SAT SEP 28 2013

NEZ016-030-031-042-280530-
BOONE NE-ANTELOPE NE-MADISON NE-PLATTE NE-
1203 AM CDT SAT SEP 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BOONE...SOUTHERN
ANTELOPE...MADISON AND NORTHERN PLATTE COUNTIES UNTIL 1230 AM CDT...

AT 1158 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ELGIN TO
ALBION TO BELGRADE...OR ALONG A LINE EXTENDING FROM 38 MILES
SOUTHEAST OF ONEILL TO 35 MILES SOUTHWEST OF NORFOLK TO 35 MILES
NORTHEAST OF GRAND ISLAND...AND MOVING EAST AT 50 MPH.

WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MADISON...BATTLE CREEK...NEWMAN GROVE...ST. EDWARD...ELGIN...
OAKDALE...MEADOW GROVE...LINDSAY...TILDEN...HUMPHREY...TARNOV AND
CORNLEA.

LAT...LON 4209 9763 4185 9740 4155 9744 4152 9781
      4153 9788 4152 9789 4150 9810 4170 9798
      4209 9822
TIME...MOT...LOC 0458Z 253DEG 58KT 4204 9816 4171 9796 4140 9808

DEWALD

The radar

The Omaha radar (KOAX), 133 km away, was scanning. The volume nearest the first event began at 05:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
September 27, 11:30 PM CST
Where
Madison County, 6.22 mi N of Battle Creek
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
42.090, -97.600

The public reported that 12 healthy trees were blown down on their property. There was also a boat flipped over, as well as shingles removed from the house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471568.